Winter Weather, Alexander
- When
- December 23, 5:00 AM CST to 11:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions. A southerly flow of warmer air around high pressure over the Carolina coast overspread a shallow layer of cold air near the surface. The result was widespread icing. The freezing rain occurred during the morning commute, causing a rash of traffic accidents and school closings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 4:08 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CST TUE DEC 23 2008
.DISCUSSION...
WIDESPREAD ECHOES ON RADAR WERE BY AND LARGE NOT MEETING REPORTING
CRITERIA ON THE GROUND...AS LOCAL SOUNDINGS INDICATE TDDS OF
20-30F FROM THE SURFACE UP THRU THE LOWER 5K FEET OF THE ATMOS COLUMN.
AS THE MORNING WEARS ON AND THE SATURATION DOWN THE COLUMN
OCCURS...ANTICIPATE ONSET PCPN TO LIKELY BE SLEET (LTL/NO
SATURATION FOR CRYSTALS IN -10 TO -20C LAYER) AS THE ELEVATED
FREEZING LINE NUDGES DOWN THE COLUMN FROM ABOUT 7K FEET AT 12Z
TODAY TO ABOUT 2500-3500 FEET BY 18Z. THIS WILL TRANSITION LIGHT
SLEET TO FREEZING RAIN SINCE THE WARM NOSE IS SO STRONG...ABOUT 5K
FT DEEP AT 18Z AND MAXING AROUND 40F...INCREASING TO ABOUT 6-7K
FEET BY 00Z WED WHILE APPROACHING 50F.
06Z-09Z TEMP TRENDS WERE ON THE WARM SIDE OF THE MODELS...IN
CONTRAST TO THE LAST SYSTEM. THIS MAY BE WHY THE TREND OF THIS RUN
IS SLIGHTLY WARMER AND PERHAPS AS A RESULT...SLIGHTLY WETTER. THE
COLDEST MODEL REMAINS THE NAM AND EVEN IT WARMS TEMPS ABOVE 32F
OVER THE SERN HALF OF THE CWA...BASICALLY EAST OF THE WABASH AND
SOUTH OF THE OHIO. THE WARMING TREND OF THE MODELS AND IN
PARTICULAR THE 03Z SREF DATA SUPPORTS A PRETTY DEFINITIVE
TRANSITION TO ALL LIQUID DURING THE PM HOURS FOR MOST OF WKY/SWIN.
AFT COLLAB W/LMK AND IND...IT WAS AGREED NOT TO SPREAD ADVISORY
FURTHER EAST INTO SWIN. SO WL CONTINUE PREVIOUS FORECAST THINKING
THAT ANY PCPN THAT MAKES IT THERE SHOULD BE LIGHT ENOUGH TO BE
HANDLED WITH SPS.
WL CONTINUE TO MONITOR RADAR/UPSTREAM ECHOES FOR NECESSITY OF
EXPANSION OF ADVISORY TO WKY COUNTIES THIS AM AS WELL...BUT UNLESS
OTHERWISE NOTED WILL HANDLE SIMILARLY TO SWIN WITH SPS...LIKE
PREVIOUSLY THOUGHT.
STILL LIKE CONVECTIVE CHANCES TONIGHT WITH ALL MODELS TOTAL
TOTALS/KS/SIS SUPPORTIVE OF ELEVATED THUNDER. LIKE THE
CONSISTENCY OF SREF HANDLE ON PCPN TIMING AND THIS SUGGESTS A COLD
FROPA CLEARING THE FA LATE WED PM...SO WE LINGERED THE CONVECTIVE
CHANCE OVER THE EAST FOR MUCH OF WED...WHICH COLLABORATED NICELY.
SOUTH WINDS SHOULD GET HOWLING PRETTY GOOD BY TONIGHT TOO AS
PGF TIGHTENS UP...BUT PROFILER DATA AND MODEL SOUNDINGS SUGGEST
HIGHER CORE OF 50KTS PLUS WINDS WL BE AT LEAST 2-3KM UP THE COLUMN
AND HENCE SHOULDNT MIX DOWN...SO WE SHOULD STAY BLO WIND ADVISORY
CRITERIA IN OTHER WORDS.
WE MADE ONLY MINOR MODIFICATIONS TO THE DAYS 3-5 FORECAST AS THE
00Z GFS SUPPORTS THE CHANGES PREVIOUSLY MADE...IE A LATE CHRISTMAS
NIGHT-DAY FOLLOWING CHC RAIN RETURNING TO THE FORECAST AND
BEGINNING A WET PATTERN THAT WILL LAST INTO AT LEAST THE 1ST PART
OF THE HOLIDAY WEEKEND.
FWC MOS NOT BAD REAL SHORT TERM AND THEN BLENDED TO COLLABORATIVE
NOS WITH LEAN TOWARD SREF GUIDANCE THE MOST...GENERALLY A SLIGHTLY
WARMER/WETTER LOOK VISA VI ALL MODELS TREND THIS RUN.
&&
.AVIATION...
VFR CIGS AND VSBYS WILL HOLD EARLY TODAY. SOUTH WINDS WILL
INCREASE AS THE PRESSURE GRADIENT TIGHTENS TODAY. VFR CIGS DURING
THE AM HOURS WL LOWER TO MVFR (PREVAILING) DURING THE PM
HOURS...WITH IFR CIGS ANTICIPATED BY 00Z WED. ANY PRECIP THAT
REACHES THE GROUND SHOULD BE FREEZING OR FROZEN THROUGH THE
MORNING. AFTER 18Z PRECIP WILL TRANSITION TO LIQUID AS SURFACE
TEMPS RISE TO 32F OR BETTER. THE MORE WIDESPREAD NATURE OF THE
PCPN AND AT TIMES BETTER INTENSITIES DURING THE LATE PM-EVENING
HOURS MAY CAUSE VSBYS TO DROP TO MVFR AT TIMES. DUE TO THE WIND
FIELDS AND STRENGTH OF ISENTROPIC UPGLIDE/WAA...ELEVATED THUNDER
POST 00Z WED IS A CONSIDERATION FOR THE 12Z TAF PACKAGE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BALLARD-
CARLISLE-MCCRACKEN.
MO...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 445 AM CST TUE DEC 23 2008 ILZ075>078-080>094-KYZ003>005-MOZ076-086-087-100-107>112-114- 241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 445 AM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...AND A PORTION OF FAR WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING RAIN THIS MORNING...THEN CONTINUE INTO THE AFTERNOON HOURS. THIS WILL CREATE MINOR ICING CONDITIONS THAT WILL HAMPER TRAVELLERS. REFER TO THE FREEZING RAIN ADVISORY WHICH IS IN EFFECT UNTIL 6 PM TODAY...TO GET MORE DETAILED INFORMATION. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...WITH LOCALLY HEAVY RAIN AND LIGHTNING THE PRIMARY HAZARDS ASSOCIATED WITH STORMS. STRONG SOUTH WINDS IN THE 15 TO 25 MPH RANGE MAY GUST INTO THE 30S MPH RANGE AT TIMES TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND AMOUNTS TODAY AND TONIGHT. INZ081-082-085>088-KYZ001-002-006>022-241100- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN- GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- 445 AM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHWEST INDIANA AND MOST OF WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING RAIN THIS MORNING BEFORE CHANGING TO ALL RAIN LATER TODAY. VERY LIGHT ICING IS POSSIBLE IF AND WHERE FREEZING PRECIPITATION FALLS...HOWEVER IT IS EXPECTED TO BE A SHORT-LIVED OCCURRENCE WITH MINIMAL ADVERSE IMPACT DUE TO ITS BREVITY. STILL A FEW SLICK SPOTS MAY DEVELOP...ESPECIALLY ON BRIDGES...OVERPASSES...AND ELEVATED SURFACES. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND IN ADVANCE OF A COLD FRONT FORECAST TO MOVE ACROSS THE REGION. LOCALLY HEAVY RAIN AND LIGHTNING WILL CONTINUE AS THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS. A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE THIS MORNING AND PRECIPITATION AMOUNTS TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 417 AM CST TUE DEC 23 2008 INZ081-082-085>088-KYZ001-002-006>022-231800- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN- GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE... CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE... HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE... ELKTON 417 AM CST TUE DEC 23 2008 ...LIGHT SLEET AND FREEZING RAIN POSSIBLE TODAY... EARLY TODAY...WITH TEMPERATURES STILL BELOW FREEZING...THERE MIGHT BE A LITTLE LIGHT PRECIPITATION THAT FALLS AS LIGHT SLEET AT TIMES. AS TEMPERATURES BEGIN TO SLOWLY RISE...ANY LIGHT SLEET OR LIGHT PRECIPITATION WILL BE TRANSITIONING TO LIGHT FREEZING RAIN AS THE MORNING WEARS ON AND PARTICULARLY INTO THE EARLY AFTERNOON HOURS. BY THEN IT SHOULD BE NEAR FREEZING ALONG THE WABASH AND OHIO RIVERS AND PERHAPS EVEN ABOVE FREEZING SOUTH AND EAST OF THE RIVERS...AS PRECIPITATION TRANSITIONS TO ALL RAIN DURING THE BULK OF THE AFTERNOON INTO THE EVENING HOURS. BE AWARE THAT EARLY MORNING COMMUTERS MAY EXPERIENCE SOME VERY LIGHT ICING OR SLICKING OF ROAD SURFACES IF A LITTLE BIT OF THIS LIGHT PRECIPITATION FALLS. ALLOW JUST A LITTLE EXTRA TIME AND BE A LITTLE MORE CAUTIOUS ON YOUR TURNS AND STOPS THIS MORNING. BE ADVISED THAT IF TEMPERATURES END UP SLIGHTLY COLDER THAN FORECAST...THEN MINOR ICING WILL BE MORE LIKELY. AGAIN THERE WILL BE A BETTER CHANCE OF MINOR ICING ALONG THE LOWER WABASH AND OHIO RIVER COMMUNITIES OF FAR SOUTHWEST INDIANA AND FAR SOUTHWEST KENTUCKY...WHERE TEMPERATURES WILL BE SLOWEST TO RECOVER ABOVE THE FREEZING MARK. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND UPDATES. SHOULD TEMPERATURES END UP SLIGHTLY COLDER THAN FORECAST...AN ADVISORY MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140350, 140359, 140362, 140364, 140352, 140353, 140355, 140356, 140358, 140361, 140363, 140368, 140351, 140354, 140357, 140360, 140365, 140366, 140367.